Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

August 1, 2016Koochiching County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 1, 2016, 10:31 PM CDT for Koochiching County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 10:31 PM CDT (03:31 UTC)
Expired
Aug 1, 2016, 11:15 PM CDT
In force
44 min
Issued by
NWS Duluth, MN

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 242 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS83 KDLH 020331
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1031 PM CDT MON AUG 1 2016
 
MNZ010-020415-
KOOCHICHING-
1031 PM CDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...

AT 1030 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF BAUDETTE...TO 14 MILES EAST OF
GRYGLA...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LOMAN...MANITOU AND INDUS. 

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
      4863 9384 4857 9380 4853 9382 4851 9379
      4812 9442 4871 9442
TIME...MOT...LOC 0330Z 276DEG 28KT 4880 9438 4824 9531 
$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:29 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 6:29 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
629 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Aug 1 2016

The Northland's warm and humid southerly flow this afternoon will
continue into this evening as a surface trough approaches from the
west. There will be increasing chances of showers and
thunderstorms from the west through this evening as the trough
gets closer to the Northland. Showers and storms will become
likely later this evening, across the west, and the rest of the
forecast area during the wee hours of Tuesday morning when the
trough finally moves into the Northland and once the 20 to 30
knot low level jet finally kicks in. Upper level divergence will
develop late this evening and early Tuesday when the Northland
sees falling heights when the shortwave trough approaches and then
moves into the region. There could be strong to severe storms,
primarily over the western forecast area where the most unstable
cape will be at its best this evening. The showers and storms
could continue to produce gusty winds overnight because of the
decent wind flow. Otherwise, the main focus is heavy rain due to
the 1.5 inch precipitable water values. The threat of hail is low
because of the humid vertical profiles, limited MUCAPE, limited
overnight deep layer wind shear, and high freezing level heights
around 14 to 15 kft.

There will likely be lingering showers and storms, at least early
Tuesday, as the trough and shortwave continue moving through the
region, especially across the eastern forecast area. There will
likely be clearing skies from the west through the day. The 00Z
NAM12 is quite the outlier, which suggest strong storms developing
in the late afternoon across northeast Minnesota because of a much
slower progression of the trough boundary. Since it seems to be
the only model to suggest this scenario, heavily leaned on the
other models. Highs will primarily be in the lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Aug 1 2016

The concern for the long term are the chances for thunderstorms
Wednesday night and Thursday.

An area of high pressure will build into the forecast area
Tuesday evening giving the region quiet weather through Wednesday
afternoon. A southerly flow will continue to push warm and humid
air into the region setting the stage for the next round of strong
to severe thunderstorms late Wednesday night and Thursday. A
strong shortwave will travel along the Northern Plains on
Wednesday and will move into western Minnesota by Wednesday
evening. A good LLJ will develop and interact with the shortwave
along with the instability across the area to develop in eastern
dakotas and spread east overnight. As indicated by the mid shift,
the models still show the LLJ will increase to 30-40 knots
overnight ahead of the front with the elevated mixed layer being
advected into the region and good shear. These conditions will be
favorable to strong to severe thunderstorms moving into the
BRD/INL region a little after midnight, Twin Ports around 10z, and
HYR around 12z. Because of the shear and wind profiles, damaging
winds look to be main threat with these storms. SPC has NW WI in a
15% probability of severe weather during the day. The line of
severe thunderstorms could develop into a bowing structure in WI.

An area of high pressure build into the region late Thursday
allowing cooler and drier air into forecast area through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon Aug 1 2016

Initial VFR conditions to continue for another few hours, with
only a few isolated showers/TSRA which may affect the MN
terminals. An area of showers and thunderstorms to spread west to
east across the terminals generally after 05z, bringing a several
hour period of IFR ceilings and visibilities to each of the
terminals. Gradual improvement to VFR can be expected generally
between 15z and 20z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  82  60  85 /  70  70  10   0
INL  65  82  58  85 /  70  30   0   0
BRD  68  85  60  86 /  70  10  10   0
HYR  68  81  60  87 /  60  60  10   0
ASX  65  81  62  86 /  50  60  10   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...Stewart
AVIATION...LE
Hazardous weather outlook, Aug 1, 3:10 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT MON AUG 1 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021215-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
310 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD INTO THE NORTHLAND FROM THE WEST THIS
EVENING AND OVERNIGHT. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD LINGER ACROSS NORTHWEST WISCONSIN AND PARTS
OF NORTHEAST MINNESOTA TUESDAY...PRIMARILY EARLY IN THE DAY. SOME
STORMS COULD BE STRONG.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT
ACROSS NORTH-CENTRAL MINNESOTA INCLUDING AREAS SUCH AS THE
BRAINERD LAKES REGION...WALKER...LEECH LAKE...AND INTERNATIONAL
FALLS. STRONG TO SEVERE STORMS WILL AFFECT THE TWIN PORTS BY
SUNRISE THURSDAY MORNING. THEY WILL SPREAD EAST INTO NORTHWEST
WISCONSIN DURING THE DAY THURSDAY. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.

LSZ121-140>148-021215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
310 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER
MIDNIGHT...ACROSS WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY ACROSS WESTERN LAKE
SUPERIOR...WITH SOME STORMS STRONG TO SEVERE.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 8:31 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CDT MON AUG 1 2016

MNZ010-020200-
KOOCHICHING-
831 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

AT 831 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
BIRCHDALE...OR 35 MILES WEST OF INTERNATIONAL FALLS...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...PELLAND...LOMAN...MANITOU AND INDUS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4865 9423 4863 9384 4857 9380 4853 9382
      4852 9380 4851 9365 4853 9363 4852 9361
      4853 9358 4851 9356 4840 9424 4851 9443
      4857 9443 4866 9425
TIME...MOT...LOC 0131Z 251DEG 35KT 4852 9418

LE
Special weather statement, Aug 1, 9:02 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT MON AUG 1 2016

MNZ010-020230-
KOOCHICHING-
902 PM CDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KOOCHICHING COUNTY...

AT 902 PM CDT...A STRONG THUNDERSTORM WAS 17 MILES SOUTHWEST OF
BIRCHDALE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...LITTLEFORK...PELLAND...LOMAN...INDUS AND
ERICKSBURG.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4863 9384 4857 9380 4853 9382 4851 9375
      4854 9347 4859 9346 4860 9342 4842 9323
      4821 9442 4848 9443 4864 9395
TIME...MOT...LOC 0202Z 252DEG 31KT 4840 9427

LE
Special weather statement, Aug 1, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1031 PM CDT MON AUG 1 2016

MNZ010-020415-
KOOCHICHING-
1031 PM CDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...

AT 1030 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF BAUDETTE...TO 14 MILES EAST OF
GRYGLA...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LOMAN...MANITOU AND INDUS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
      4863 9384 4857 9380 4853 9382 4851 9379
      4812 9442 4871 9442
TIME...MOT...LOC 0330Z 276DEG 28KT 4880 9438 4824 9531

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:31 PM CDTSpecial Weather StatementDLHKoochiching29 min
Aug 1, 9:02 PM CDTSpecial Weather StatementDLHKoochiching28 min
Aug 1, 11:26 PM CDTSpecial Weather StatementDLHKoochiching49 min
Aug 2, 1:25 AM CDTSpecial Weather StatementDLH5 min
Aug 2, 2:01 AM CDTSpecial Weather StatementDLH14 min
Aug 2, 2:32 AM CDTSpecial Weather StatementDLHItasca43 min
Aug 2, 2:54 AM CDTSpecial Weather StatementDLHItasca6 min
Aug 2, 3:11 AM CDTSpecial Weather StatementDLHItasca34 min
Aug 2, 3:49 AM CDTSpecial Weather StatementDLHItasca41 min
Aug 2, 4:31 AM CDTSpecial Weather StatementDLHSaint Louis44 min
Aug 2, 4:36 AM CDTSpecial Weather StatementDLHSaint Louis39 min
Aug 2, 4:58 AM CDTSpecial Weather StatementDLHLake47 min
Aug 2, 5:34 AM CDTSpecial Weather StatementDLHLake41 min
Aug 2, 6:55 AM CDTAreal Flood WarningDLHAitkin, Cass, Itasca, Saint Louis6 hr
Aug 2, 9:30 AM CDTSpecial Weather StatementDLHCarlton15 min
Aug 2, 3:05 PM CDTSpecial Weather StatementDLHChisago10 min
Aug 2, 3:15 PM CDTSpecial Weather StatementDLHChisago15 min
Aug 2, 3:23 PM CDTSpecial Weather StatementDLHPine22 min
Aug 2, 3:32 PM CDTSpecial Weather StatementDLHChisago13 min
Aug 2, 3:49 PM CDTSpecial Weather StatementDLHPine26 min
Aug 2, 7:06 AM CDTSpecial Weather StatementDLHAshland, Bayfield39 min
Aug 2, 9:45 AM CDTSpecial Weather StatementDLHDouglas15 min
Aug 2, 10:00 AM CDTSpecial Weather StatementDLHDouglas45 min
Aug 2, 10:15 AM CDTSpecial Weather StatementDLHBayfield45 min
Aug 2, 3:51 PM CDTSpecial Weather StatementDLHBurnett24 min
Aug 2, 4:16 PM CDTSpecial Weather StatementDLHBurnett29 min
Aug 2, 4:24 PM CDTSpecial Weather StatementDLHBurnett36 min
Aug 2, 4:53 PM CDTSpecial Weather StatementDLHBurnett37 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.